Pennsylvania, 2007

Flash Flooding in Pennsylvania, August 6, 2007

August 6, 2007 · NWS PBZ · 4 events in 2 counties and zones

An area of thunderstorms with very heavy rain trained over Allegheny and Westmoreland counties causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An area of thunderstorms with very heavy rain trained over Allegheny and Westmoreland counties causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 5, 6:41 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 5, 6:41 PM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
741 PM EDT SUN AUG 5 2007

.SYNOPSIS...
A WARM FRONT ORIENTED WEST TO EAST WILL REMAIN NEAR THE UPPER OHIO
VALLEY FOR MUCH OF THIS WEEK. THIS FRONT WILL MAINTAIN VERY WARM AND
HUMID CONDITIONS ACROSS THE AREA ALONG WITH A THREAT OF SHOWERS AND
THUNDERSTORMS MOST DAYS.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS HAVE WEAKENED AND BECOME LESS NUMEROUS ACROSS THE FORECAST
AREA. WILL KEEP A RISK OF SCATTERED SHOWERS AND A POSSBILE TSTM
OVERNIGHT...BUT THUNDER WILL BE PRETTY WIDELY SCATTERED. ADDITONAL
RAINFALL OVERNIGHT WILL BE GENERALLY LESS THAN O.25 INCHES.

THERE CAN BE PATCHY FOG DEVELOPMENT LATE TONIGHT CONSIDERING THE
WET GROUND FROM THE PREVIOUS RAINFALL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
BASED ON RECENT SREF MODEL RUNS, EXPECT PATCHY FOG TO DISSIPATE
QUICKLY IN THE MORNING AND CHANCES OF SHOWERS AND THUNDERSTORMS TO
BE DECREASING ACROSS THE UPPER OHIO VALLEY MONDAY WITH LITTLE CHANCE
MONDAY NIGHT AND TUESDAY. EVEN THOUGH THE WARM FRONT WILL
STILL BE LINGERING JUST TO THE SOUTH OF INTERSTATE 70. EXPECT HIGH
TEMPERATURES TO REACH THE UPPER 80S MONDAY AND THEN AROUND 90
TUESDAY AS SUGGESTED BY GFS AND NAM MOS VALUES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
EXPECT CHANCES OF THUNDERSTORMS TO INCREASE TUESDAY NIGHT AS MOST
GFS ENSEMBLE MEMBERS SHOW A LOW PRESSURE CENTER MOVING EASTWARD
ALONG THE WARM FRONT THROUGH THE GREAT LAKES AND UPPER OHIO VALLEY.
AFTER THAT, GFS OPERATIONAL MODEL AND SEVERAL ENSEMBLE MEMBERS SHOW
THE NEXT REAL CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
THURSDAY INTO FRIDAY AS ANOTHER LOW PRESSURE CENTER PASSES ALONG THE
WARM FRONT AND HUMID AIR MASS STILL HOVERING NEAR THE UPPER OHIO
VALLEY.

FORECASTED TEMPERATURES WILL BE WARMER THAN NORMAL AS SUPPORTED BY
H8 TEMPERATURES NEAR 20C AND HPC AND GFS MOS GUIDANCE.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
RADAR AND SURFACE DATA SHOW SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL MOVE THROUGH THE UPPER OHIO VALLEY
OVERNIGHT AND BRING MVFR CONDITIONS AND PERIODIC IFR. MVFR AND
ISOLATED IFR CONDITIONS CAN BE EXPTECTED TOWARD DAYBREAK AS FOG FURTHER
REDUCES VISIBILITIES.

EXPECT VFR CONDITIONS TO BECOME PREVALENT MONDAY AS FOG DISSIPATES
AND SHOWER CHANCES DIMINISH.

DUE TO HIGH HUMIDITY THERE CAN BE SOME FLIGHT RESTRICTIONS TO MVFR
AND ISOLATED IFR SEVERAL LATE NIGHTS THIS WEEK IN FOG AND HAZE. ALSO
FOR THE EXTENDED PORTION UNSETTLED WEATHER CONDITIONS WILL BE THE
RULE. THUNDERSTORMS TUESDAY NIGHT AND LATE WEEK CAN BRING SCATTERED
IFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 5, 4:11 AM EST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT SUN AUG 5 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
511 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND HUMID CONDITIONS MONDAY WILL ALLOW SCATTERED
THUNDERSTORMS TO FORM NEAR A WARM FRONT. A FEW OF THESE STORMS
COULD BE SEVERE WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The radar

The Pittsburgh radar (KPBZ), 17 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
August 6, 12:22 AM EST to 3:00 AM EST
Where
Allegheny County, 2 mi NE of Ingomar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.600, -80.043

Flash flooding on Lowerys Run along Camp Horne Road and Rochester Road. Rochester Road and Camp Horne closed in spots.

Flash Flood, Allegheny

When
August 6, 12:40 AM EST to 3:00 AM EST
Where
Allegheny County, Millvale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.480, -79.980

Flash flooding along Girtys Run in Millvale with water in 5 to 10 homes. Some evacuations Millvale.

Flash Flood, Westmoreland

When
August 6, 1:10 AM EST to 3:15 AM EST
Where
Westmoreland County, Grapeville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.330, -79.600

Law enforcement reported flash flooding with water running into homes in Grapeville.

Flash Flood, Westmoreland

When
August 6, 1:10 AM EST to 3:25 AM EST
Where
Westmoreland County, Adamsburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.300, -79.680

Water reported in homes due to flash flooding by law enforcement in Adamsburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48224, 48225, 48226, 48227.